Alert archive / California / High Surf Warnings in 2006

High Surf Warning 2, NWS Eureka, CA

December 13, 2006

NWS Eureka, CA issued this high surf warning at Dec 13, 2006, 6:28 PM PST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 13, 2006, 6:28 PM PST (02:28 UTC)
Expired
Dec 14, 2006, 3:47 AM PST
In force
9 hr
Issued by
NWS Eureka, CA

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WHUS46 KEKA 140228
CFWEKA

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE EUREKA CA
628 PM PST WED DEC 13 2006

CAZ001-141400-
/O.UPG.KEKA.SU.Y.0011.061214T0400Z-061215T1300Z/
/O.NEW.KEKA.SU.W.0002.061214T0228Z-061214T1400Z/
REDWOOD COAST-
628 PM PST WED DEC 13 2006

...HIGH SURF WARNING IN EFFECT UNTIL 6 AM PST THURSDAY...

THE NATIONAL WEATHER SERVICE IN EUREKA HAS NOW ISSUED A HIGH 
SURF WARNING ALONG THE REDWOOD COAST...WHICH IS IN EFFECT 
UNTIL 6 AM PST THURSDAY. THE HIGH SURF ADVISORY IS NO LONGER IN
EFFECT.

A LARGE AND DANGEROUS WESTERLY SWELL HAS REACHED THE DEL NORTE AND
HUMBOLDT COUNTY COASTS THIS EVENING. AT THIS TIME THE SWELL HAS
GENERATED WAVE HEIGHTS OF 24 TO 26 FEET...WITH BREAKERS AS HIGH
AS 29 FEET POSSIBLE THROUGH THE MORNING HOURS. EXTREMELY
HAZARDOUS SURF CONDITIONS ALONG THE BEACHES OF DEL NORTE AND
HUMBOLDT COUNTIES ARE EXPECTED INTO EARLY FRIDAY MORNING.

WHEN NEAR THE OCEAN ALWAYS USE EXTREME CAUTION. POWERFUL WAVES
CAN SWEEP YOU AWAY AND INTO THE TURBULENT AND FRIGID WATERS.

A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVES
WILL POUND THE SHORELINE. THIS WILL RESULT IN VERY DANGEROUS
SWIMMING CONDITIONS...AND DEADLY RIP CURRENTS.

$$

CAZ002-141530-
/O.CON.KEKA.SU.Y.0011.061214T1000Z-061215T1300Z/
MENDOCINO COAST-
628 PM PST WED DEC 13 2006

...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 2 AM THURSDAY TO
5 AM PST FRIDAY...

A HIGH SURF ADVISORY REMAINS IN EFFECT FROM 2 AM THURSDAY TO 5 AM
PST FRIDAY. 

LARGE WESTERLY SWELL WILL REACH THE MENDOCINO COAST LATE TONIGHT.
THE SWELL WILL GENERATE HAZARDOUS SURF CONDITIONS ALONG THE
BEACHES INTO EARLY FRIDAY MORNING.

WHEN NEAR THE OCEAN ALWAYS USE EXTREME CAUTION. POWERFUL WAVES
CAN SWEEP YOU AWAY AND INTO THE TURBULENT AND FRIGID WATERS.

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

$$
1 follow-up statement
000 
WHUS46 KEKA 141147
CFWEKA

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE EUREKA CA
347 AM PST THU DEC 14 2006

CAZ001-141700-
/O.CAN.KEKA.SU.W.0002.000000T0000Z-061214T1400Z/
/O.EXB.KEKA.SU.Y.0011.000000T0000Z-061214T1700Z/
REDWOOD COAST-
347 AM PST THU DEC 14 2006

...HIGH SURF WARNING IS CANCELLED...
...HIGH SURF ADVISORY IN EFFECT UNTIL 9 AM PST THIS MORNING...
...HIGH SURF WARNING EXPECTED LATE TONIGHT AND FRIDAY...

LARGE WESTERLY SWELL OF 18 TO 20 FEET WILL CONTINUE TO GENERATE
HAZARDOUS SURF CONDITIONS ALONG THE ENTIRE NORTHWEST CALIFORNIA
COAST THROUGH EARLY MORNING. THE SWELL WILL SUBSIDE BELOW ADVISORY
LEVEL OF 18 FEET BY AFTERNOON.

A NEW STORM IN THE EASTERN PACIFIC WILL SEND ANOTHER LARGE SWELL
INTO NORTHERN CALIFORNIA COASTAL WATERS LATE TONIGHT AND FRIDAY.
WESTERLY SWELL FROM 28 TO 30 FEET WILL BE POSSIBLE FOR A COUPLE OF 
HOURS LATE TONIGHT AND EARLY FRIDAY MORNING. A HIGH SURF WARNING 
WILL LIKELY BE ISSUED FOR SWELL OF 24 FEET OR GREATER. 

WHEN NEAR THE OCEAN ALWAYS USE EXTREME CAUTION. POWERFUL WAVES CAN 
SWEEP YOU AWAY AND INTO THE TURBULENT AND FRIGID WATERS.

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

$$

CAZ002-141700-
/O.EXT.KEKA.SU.Y.0011.000000T0000Z-061214T1700Z/
MENDOCINO COAST-
347 AM PST THU DEC 14 2006

...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 9 AM PST THIS MORNING...
...HIGH SURF WARNING EXPECTED FRIDAY...

LARGE WESTERLY SWELL OF 18 TO 19 FEET WILL CONTINUE TO GENERATE
HAZARDOUS SURF CONDITIONS ALONG THE ENTIRE NORTHWEST CALIFORNIA
COAST THROUGH EARLY MORNING. THE SWELL WILL SUBSIDE BELOW ADVISORY
LEVEL OF 18 FEET BY AFTERNOON.

A NEW STORM IN THE EASTERN PACIFIC WILL SEND ANOTHER LARGE SWELL 
INTO NORTHERN CALIFORNIA COASTAL WATERS ON FRIDAY. WESTERLY SWELL
OF 24 TO 26 FEET WILL BE POSSIBLE FOR A COUPLE OF HOURS BY FRIDAY 
MORNING. A HIGH SURF WARNING WILL LIKELY BE ISSUED FOR SWELL OF
24 FEET OR GREATER.

WHEN NEAR THE OCEAN ALWAYS USE EXTREME CAUTION. POWERFUL WAVES
CAN SWEEP YOU AWAY AND INTO THE TURBULENT AND FRIGID WATERS.*|

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

$$

What forecasters said that day

The local office's own words before this high surf warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this high surf warning went out at Dec 13, 6:23 PM PST, 5 minutes earlier.

Area forecast discussion, Dec 13, 6:23 PM PST, 5 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE EUREKA CA
623 PM PST WED DEC 13 2006

.SYNOPSIS...ONSHORE FLOW WILL PERSIST AND SUPPORT LIGHT RAINFALL
THROUGH THE NIGHT. A COLD FRONT WILL MOVE ACROSS THE REGION THURSDAY
NIGHT. THE NORTH COAST WILL HAVE STRONG SOUTHERLY WINDS AHEAD OF THE
FRONT. COLD AIR QUICKLY FILLS IN BEHIND BEHIND THE FRONT AND LOWERS
SNOW LEVELS FRIDAY. A MUCH COLDER WEATHER PATTERN IS EXPECTED FOR
THE WEEKEND.

&&

.DISCUSSION...UPGRADED HIGH SURF ADVISORY FOR ZONE 1 REDWOOD COAST
TO A HIGH SURF WARNING BASED ON BUOY OBSERVATIONS.  BUOY 27 REPORTED
24 FT AT 1Z THEN 27 FT AT 2Z.  BASED ON MUNKS METHOD (SWELL TO
BREAKER HEIGHT) THIS WOULD TRANSLATE TO AS MUCH AS 29 FT BEACH
BREAKERS. THE EXTREMELY LARGE SWELL WILL LIKELY PEAK OVER THE NEXT
FEW HOURS THAN BEGIN TO FALL AGAIN BY EARLY MORNING...HOWEVER THE
FORECASTED SWELL HEIGHTS LATER ON THURSDAY SHOULD REMAIN IN THE
HIGH SURF ADVISORY RANGE (18-23 FT).  ANOTHER HIGH SURF WARNING LOOKS
TO BE IN STORE FOR TOMORROW NIGHT TOO, AS STRONG SURFACE LOW PRESSERE
SYSTEMS SOUTH OF THE GULF OF ALASKA CONTINUE TO GENERATE AN IMMENSE
SWELL.

FROM PREVIOUS DISCUSSION:

DID NOT MAKE ANY SIGNIFICANT CHANGES TO THE SHORT-TERM FORECAST.
WITH ZONAL FLOW ALOFT...THE WEATHER TONIGHT IS MOSTLY DRIVEN BY
SURFACE FEATURES. THE FRONTAL SYSTEM THAT MOVED THROUGH THE REGION
THIS AFTERNOON HAS A TROPICAL MOISTURE TAP WITH A 1 TO 1.5 INCH
PRECIPITABLE WATER CONNECTION. ONSHORE WINDS WILL CONTINUE TO BRING
MOIST AIR OVER THE REGION AND SUPPORT THE LIGHT RAIN TO CONTINUE
THROUGH THE NIGHT. THE SMITH RIVER AT FORT DICK REACHED MONITOR
STAGE THIS AFTERNOON AND A HYDROLOGIC STATEMENT HAS BEEN ISSUED WITH
FURTHER DETAILS.

A COLD FRONT WILL MOVE THROUGH NORTHERN CALIFORNIA THURSDAY NIGHT. A
TIGHTENING OF THE PRESSURE GRADIENT AHEAD OF THIS FRONT WILL BRING
STRONG SOUTHERLY WINDS TO THE COASTAL WATERS...ZONE 1...AND ZONE 3
THURSDAY AFTERNOON AND EVENING. HAVE UPGRADED ZONE 1 TO A HIGH WIND
WARNING AND STARTED A WIND ADVISORY IN ZONE 3 FOR THURSDAY. EXPECT
THE HIGHEST WINDS ALONG THE REDWOOD COAST NORTH OF TRINIDAD...WITH
WIND GUSTS UP TO 60 MPH. EXPECT AN ADDITIONAL 1 TO 2 INCHES OF RAIN
WITH THIS FRONT NORTH OF CAPE MENDOCINO AND 0.5 TO 1 INCH SOUTH OF
THE CAPE.  THE KLAMATH...SMITH...AND MAD RIVER ARE FORECASTED TO
RISE NEAR MONITOR STAGE THURSDAY NIGHT BUT NO FLOODING IS EXPECTED.
RAPID COLD AIR ADVECTION IS EVIDENT BEHIND THIS FRONT AS MODEL
GUIDANCE INDICATES A 6 TO 8 DEGREE C 24HR DECREASE OF 700 AND 850 MB
TEMPERATURES BY THURSDAY NIGHT. EXPECT THE COLD AIR TO FIRST REACH
THE COASTAL VALLEYS THURSDAY EVENING AND WORK ITS WAY INLAND BY LATE
THURSDAY NIGHT. THE SNOW LEVELS WILL LOWER TO 4000 FT THURSDAY NIGHT
AND THE SNOW SHOULD MOSTLY FALL AS SHOWERS BEHIND THE FRONT BY EARLY
FRIDAY MORNING.

A DEEP UPPER LEVEL TROUGH FROM ALASKA WILL MOVE SOUTH OVER THE
REGION FRIDAY AND BRING EVEN COOLER AIR WITH IT. MODEL
1000-850MB THICKNESSES DROP FROM NEAR 1320 METERS THURSDAY NIGHT
(06Z FRI) TO 1310 METERS FRIDAY MORNING (18Z FRI)...AND TO NEAR 1290
METERS FRIDAY NIGHT (06Z SAT). THE 700 MB TEMPS REMAIN NEAR -16
DEGREES C THROUGH SUNDAY NIGHT AND THE 850 MB TEMPS REMAIN NEAR -6
DEGREES C. HAVE FORECASTED SNOW LEVELS TO RANGE FROM 2000 TO 2500 FT
FRIDAY AND FROM 1500 TO 2500 FT THROUGH THE WEEKEND.  HOWEVER...DO
NOT EXPECT MORE THAN LOCAL SNOW ADVISORY AMOUNTS FROM TIME TO TIME
IN ZONE 3/WRN ZONE 4 WITH THE PRECIPITATION FALLING AS SHOWERS. THE
PRECIPITATION WILL PRIMARILY BE GENERATED FROM DISTURBANCES EMBEDDED
WITHIN THE TROUGH...AND MOSTLY CONFINE SHOWERS TO THE COASTAL WATERS
AND COASTAL AREAS. THE LOCATION AND MOVEMENT OF THE TROUGH WILL
DETERMINE THE TIMING...LOCATION AND INTENSITY OF THE SHOWERS AND
WILL BE MORE ACCURATELY FORECASTED AS THE EVENT APPROACHES.

MODELS HAVE BEEN CONSISTENT WITH BUILDING AN UPPER LEVEL RIDGE OVER
THE PACIFIC NORTHWEST MONDAY...AND STILL LOOKS LIKE THE REGION MAY
GET A BREAK IN THE WET PATTERN MONDAY AND TUESDAY. TH

&&

.AVIATION...LIFR CONDITIONS WILL PERSIST ALONG THE COAST INTO THIS
EVENING DUE TO HIGH MOISTURE AND A POST FRONTAL INVERSION.  LATER
THIS EVENING SOUTH WINDS WILL INCREASE WITH AN APPROACHING STORM.
CONDITIONS WILL IMPROVE TO IFR OR MVFR...HOWEVER THE INCREASED
PRESSURE GRADIENT WITH THE STORM WILL MEAN STRONG WINDS THURSDAY
AFTERNOON AND EVENING...ESPECIALLY NEAR THE OREGON BORDER. SCOTT

&&

.MARINE...SWELL HAS EASED SOME THIS AFTERNOON AS THE STRONG SURFACE
LOW MOVED ONTO THE BRITISH COLUMBIA COAST. THE NEXT STORM...CENTERED
NEAR 41N 150W THIS AFTERNOON...WILL GENERATE BUILDING SWELL TONIGHT.
THE STORM HAS A POTENTIAL TO PRODUCE 25 TO 30 FOOT SWELLS OVER THE
WATERS EARLY FRIDAY. THE PRESSURE GRADIENT WITH THE STORM WILL ALSO
GENERATE GALE FORCE WINDS OVER THE NORTHERN WATERS THURSDAY
AFTERNOON AND EVENING. THE STORM WILL MOVE ON SHORE THURSDAY NIGHT
WITH A COLD FRONT CROSSING THE FORECAST AREA. WINDS WILL DECREASE
AND SEAS WILL SUBSIDE AS THE STORM MOVES INLAND. SCOTT

&&

.EKA...WATCHES/WARNINGS/ADVISORIES...
GALE WARNING...PZZ450-470
HAZARDOUS SEAS WARNING...PZZ450>475
HIGH WIND WARNING...CAZ001
SMALL CRAFT ADVISORY FOR WINDS...PZZ455-475
HIGH SURF WARNING...CAZ001
HIGH SURF ADVISORY...CAZ002
WIND ADVISORY...CAZ003

&&
Hazardous weather outlook, Dec 13, 5:42 AM PST, 12 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EUREKA CA
542 AM PST WED DEC 13 2006

CAZ001-141345-
REDWOOD COAST-
542 AM PST WED DEC 13 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

LARGE WESTERLY SWELL WILL REACH THE DEL NORTE AND HUMBOLDT COUNTY
COASTS THIS EVENING. THE SWELL WILL GENERATE HAZARDOUS SURF
CONDITIONS THIS EVENING THROUGH EARLY THURSDAY MORNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SOUTH WINDS WILL INCREASE ON THURSDAY IN ADVANCE OF COLD FRONT.
SOUTH WINDS FROM 25 TO 35 MPH...WITH GUSTS UP TO 50 MPH...ARE
EXPECTED ACROSS DEL NORTE COUNTY THURSDAY AFTERNOON. IN THE
EUREKA AND ARCATA AREA...WIND SPEEDS WILL BE LESS AND WILL
MOST LIKELY RANGE FROM 15 TO 25 MPH...WITH PEAK GUSTS UP TO
40 MPH IN THE AFTERNOON THURSDAY.

.SPOTTER INFORMATION STATEMENT...SPOTTERS ARE ENCOURAGED TO REPORT
SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN EUREKA.

CAZ002-141345-
MENDOCINO COAST-
542 AM PST WED DEC 13 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

LARGE WESTERLY SWELL WILL REACH THE MENDOCINO COAST LATE TONIGHT
THROUGH EARLY THURSDAY MORNING. THE SWELL WILL GENERATE HAZARDOUS
SURF CONDITIONS EARLY THURSDAY MORNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION WILL NOT BE
NEEDED.

CAZ003-004-076-141345-
NORTH COAST INTERIOR-UPPER TRINITY RIVER-MENDOCINO INTERIOR-
542 AM PST WED DEC 13 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THURSDAY NIGHT... A COLD FRONT WILL MOVE ACROSS THE REGION
LOWERING THE SNOW LEVEL TO 3000 TO 3500 FEET. ON FRIDAY...A COLD
UPPER LEVEL LOW WILL DROP OUT OF THE GULF OF ALASKA AND INTO
EASTERN PACIFIC. THIS TROUGH WILL BRING A MUCH COLDER AIR MASS TO
NORTHERN CALIFORNIA...AND THE SNOW LEVEL WILL LOWER BE NEAR 2000
FEET FOR THE WEEKEND. THUS A COLD AND UNSETTLED WEATHER PATTERN IS
EXPECTED FOR BOTH SATURDAY AND SUNDAY. AT THIS TIME IT IS EXPECTED
THAT ANY PRECIPITATION WILL BE AS SHOWERS...AND ANY SNOW ACCUMULATION
WILL BE LESS THAN 4 INCHES.

.SPOTTER INFORMATION STATEMENT...SPOTTERS ARE ENCOURAGED TO REPORT
SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN EUREKA.

KENNEDY

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 14, 10:23 AM PSTHigh Surf AdvisoryEKA42 hr
Dec 14, 3:51 PM PSTSnow AdvisoryEKA11 hr

Nearby

High Surf Warnings in California, 2006Every high surf warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.